March  2021, 41(3): 1297-1318. doi: 10.3934/dcds.2020318

Blow-up and bounded solutions for a semilinear parabolic problem in a saturable medium

1. 

Instituto de Matemática, Universidade Federal do Rio de Janeiro, Rio de Janeiro - RJ, 21941-909, Brazil

2. 

Departamento de Matemática, Universidade de Brasília, Brasília - DF, 70910-900, Brazil

* Corresponding author: Juliana Fernandes

Received  December 2019 Revised  May 2020 Published  August 2020

Fund Project: The first author was partially supported by FAPERJ. The second author was partially supported by FAPDF, CAPES, and CNPq grant 308378/2017 -2

The present paper is on the existence and behaviour of solutions for a class of semilinear parabolic equations, defined on a bounded smooth domain and assuming a nonlinearity asymptotically linear at infinity. The behavior of the solutions when the initial data varies in the phase space is analyzed. Global solutions are obtained, which may be bounded or blow-up in infinite time (grow-up). The main tools are the comparison principle and variational methods. In particular, the Nehari manifold is used to separate the phase space into regions of initial data where uniform boundedness or grow-up behavior of the semiflow may occur. Additionally, some attention is paid to initial data at high energy level.

Citation: Juliana Fernandes, Liliane Maia. Blow-up and bounded solutions for a semilinear parabolic problem in a saturable medium. Discrete & Continuous Dynamical Systems - A, 2021, 41 (3) : 1297-1318. doi: 10.3934/dcds.2020318
References:
[1]

A. Ambrosetti and P. H. Rabinowitz, Dual variational methods in critical point theory and applications, J. Functional Analysis, 14 (1973), 349-381.  doi: 10.1016/0022-1236(73)90051-7.  Google Scholar

[2]

J. M. ArrietaA. N. Carvalho and A. Rodríguez-Bernal, Attractors for parabolic problems with nonlinear boundary conditions. Uniform bounds, Comm. Partial Differential Equations, 25 (2000), 1-37.  doi: 10.1080/03605300008821506.  Google Scholar

[3]

A. V. Babin and M. I. Vishik, Attractor in Evolutionary Equations, Studies in Mathemathics and its Applications, 25, North-Holland Publishing Co., Amsterdam, 1992.  Google Scholar

[4]

P. BartoloV. Benci and D. Fortunato, Abstract critical point theorems and applications to some nonlinear problems with "strong" resonance at infinity, Nonlinear Anal., 7 (1983), 981-1012.  doi: 10.1016/0362-546X(83)90115-3.  Google Scholar

[5]

N. Ben-Gal, Grow-Up Solutions and Heteroclinics to Infinity for Scalar Parabolic PDEs, Ph.D thesis, Brown University, 2010.  Google Scholar

[6]

A. Biswas and S. Konar, Introduction to Non-Kerr Law Optical Solitons, Applied Mathematics and Nonlinear Science Series, Chapman & Hall/CRC, Boca Raton, FL, 2007 doi: 10.1201/9781420011401.  Google Scholar

[7]

A. N. Carvalho, J. A. Langa and J. C. Robinson, Attractors for Infinite-Dimensional Non-Autonomous Dynamical Systems, Applied Mathematical Sciences, 182, Springer, New York, 2013. doi: 10.1007/978-1-4614-4581-4.  Google Scholar

[8]

G. Cerami, Un criterio di esistenza per i punti critici su varietà illimitate, Rend. Accad. Sc. Lett. Inst. Lombardo, 112 (1978), 332-336.   Google Scholar

[9]

M. ChenX.-Y. Chen and J. K. Hale, Structural stability for time periodic one-dimensional parabolic equations, J. Differential Equations, 96 (1992), 355-418.  doi: 10.1016/0022-0396(92)90159-K.  Google Scholar

[10]

V. V. Chepyzhov and A. Y. Goritskiĭ, Unbounded attractors of evolution equations, in Properties of Global Attractors of Partial Differential Equations, , Adv. Soviet Math., 10, Amer. Math. Soc., Providence, RI, 1992, 85–128.  Google Scholar

[11]

M. Clapp and L. A. Maia, A positive bound state for an asymptotically linear or superlinear Schrödinger equation, J. Differential Equations, 260 (2016), 3173-3192.  doi: 10.1016/j.jde.2015.09.059.  Google Scholar

[12]

D. G. Costa and C. A. Magalhães, Variational elliptic problems which are nonquadratic at infinity, Nonlinear Anal., 23 (1994), 1401-1412.  doi: 10.1016/0362-546X(94)90135-X.  Google Scholar

[13]

E. N. Dancer, The effect of domain shape on the number of positive solutions of certain nonlinear equations, J. Differential Equations, 74 (1988), 120-156.  doi: 10.1016/0022-0396(88)90021-6.  Google Scholar

[14]

F. DicksteinN. MizoguchiP. Souplet and F. Weissler, Transversality of stable and Nehari manifolds for a semilinear heat equation, Calc. Var. Partial Differential Equations, 42 (2011), 547-562.  doi: 10.1007/s00526-011-0397-8.  Google Scholar

[15]

F. Gazolla and T. Weth, Finite time blow-up and global solutions for semilinear parabolic equations with initial data at high energy level, Differential Integral Equations, 18 (2005), 961-990.   Google Scholar

[16]

D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, Fundamental Principles of Mathematical Sciences, 224, Springer-Verlag, Berlin, 1983. doi: 10.1007/978-3-642-61798-0.  Google Scholar

[17]

M. Grossi, A uniqueness result for a semilinear elliptic equation in symmetric domains, Adv. Differential Equations, 5 (2000), 193-121.   Google Scholar

[18]

D. Henry, Geometric Theory of Semilinear Parabolic Equations, Lecture Notes in Mathematics, 840, Springer-Verlag, Berlin-New York, 1981. doi: 10.1007/BFb0089647.  Google Scholar

[19]

H. Hofer, The topological degree at a critical point of mountain-pass type, in Nonlinear Functional Analysis and its Applications, Proc. Sympos. Pure Math., 45, Amer. Math. Soc., Providence, RI, 1986,501–509.  Google Scholar

[20]

H. Hoshino and Y. Yamada, Solvability and soothing effect for semilinear parabolic equations, Funkcial. Ekvac., 34 (1991), 475-492.   Google Scholar

[21] O. Ladyzhenskaya, Attractors for Semigroups and Evolution Equations, Cambridge University Press, Cambridge, 1991.  doi: 10.1017/CBO9780511569418.  Google Scholar
[22]

A. Pankov, Periodic nonlinear Schrödinger equation with application to photonic crystals, Milan J. Math., 73 (2005), 259-287.  doi: 10.1007/s00032-005-0047-8.  Google Scholar

[23]

L. E. Payne and D. H. Sattinger, Saddle points and instability of nonlinear hyperbolic equations, Israel J. Math., 22 (1975), 273-303.  doi: 10.1007/BF02761595.  Google Scholar

[24]

A. Pazy, Semigroups of Linear Operators and Applications to Partial Differential Equations, Applied Mathematical Sciences, 44, Springer-Verlag, New York, 1983. doi: 10.1007/978-1-4612-5561-1.  Google Scholar

[25]

J. Pimentel and C. Rocha, A permutation related to non-compact global attractors for slowly non-dissipative systems, J. Dynam. Differential Equations, 28 (2016), 1-28.  doi: 10.1007/s10884-014-9414-x.  Google Scholar

[26]

P. Quittner, A priori bounds for global solutions of a semilinear parabolic problem, Acta Math. Univ. Comenian. (N.S.), 68 (1999), 195-203.   Google Scholar

[27]

P. Quittner, Continuity of the blow-up time and a priori bounds for solutions in superlinear parabolic problems, Houston J. Math., 29 (2003), 757-799.   Google Scholar

[28]

C. W. Steele, Numerical Computation of Electric and Magnetic Fields, Chapman & Hall, New York; International Thomson Publishing, London, 1997. doi: 10.1007/978-1-4615-6035-7.  Google Scholar

[29]

G. I. StegemanD. N. Christodoulides and M. Segev, Optical spatial solitons: Historical Perspectives, IEEE J. Selected Topics Quantum Electronics, 6 (2000), 1419-1427.  doi: 10.1109/2944.902197.  Google Scholar

[30]

M. Tsutsumi, On solutions of semilinear differential equations in a Hilbert space, Math. Japon., 17 (1972), 173-193.   Google Scholar

[31]

F. B. Weissler, Semilinear evolution equations in Banach spaces, J. Functional Analysis, 32 (1979), 277-296.  doi: 10.1016/0022-1236(79)90040-5.  Google Scholar

show all references

References:
[1]

A. Ambrosetti and P. H. Rabinowitz, Dual variational methods in critical point theory and applications, J. Functional Analysis, 14 (1973), 349-381.  doi: 10.1016/0022-1236(73)90051-7.  Google Scholar

[2]

J. M. ArrietaA. N. Carvalho and A. Rodríguez-Bernal, Attractors for parabolic problems with nonlinear boundary conditions. Uniform bounds, Comm. Partial Differential Equations, 25 (2000), 1-37.  doi: 10.1080/03605300008821506.  Google Scholar

[3]

A. V. Babin and M. I. Vishik, Attractor in Evolutionary Equations, Studies in Mathemathics and its Applications, 25, North-Holland Publishing Co., Amsterdam, 1992.  Google Scholar

[4]

P. BartoloV. Benci and D. Fortunato, Abstract critical point theorems and applications to some nonlinear problems with "strong" resonance at infinity, Nonlinear Anal., 7 (1983), 981-1012.  doi: 10.1016/0362-546X(83)90115-3.  Google Scholar

[5]

N. Ben-Gal, Grow-Up Solutions and Heteroclinics to Infinity for Scalar Parabolic PDEs, Ph.D thesis, Brown University, 2010.  Google Scholar

[6]

A. Biswas and S. Konar, Introduction to Non-Kerr Law Optical Solitons, Applied Mathematics and Nonlinear Science Series, Chapman & Hall/CRC, Boca Raton, FL, 2007 doi: 10.1201/9781420011401.  Google Scholar

[7]

A. N. Carvalho, J. A. Langa and J. C. Robinson, Attractors for Infinite-Dimensional Non-Autonomous Dynamical Systems, Applied Mathematical Sciences, 182, Springer, New York, 2013. doi: 10.1007/978-1-4614-4581-4.  Google Scholar

[8]

G. Cerami, Un criterio di esistenza per i punti critici su varietà illimitate, Rend. Accad. Sc. Lett. Inst. Lombardo, 112 (1978), 332-336.   Google Scholar

[9]

M. ChenX.-Y. Chen and J. K. Hale, Structural stability for time periodic one-dimensional parabolic equations, J. Differential Equations, 96 (1992), 355-418.  doi: 10.1016/0022-0396(92)90159-K.  Google Scholar

[10]

V. V. Chepyzhov and A. Y. Goritskiĭ, Unbounded attractors of evolution equations, in Properties of Global Attractors of Partial Differential Equations, , Adv. Soviet Math., 10, Amer. Math. Soc., Providence, RI, 1992, 85–128.  Google Scholar

[11]

M. Clapp and L. A. Maia, A positive bound state for an asymptotically linear or superlinear Schrödinger equation, J. Differential Equations, 260 (2016), 3173-3192.  doi: 10.1016/j.jde.2015.09.059.  Google Scholar

[12]

D. G. Costa and C. A. Magalhães, Variational elliptic problems which are nonquadratic at infinity, Nonlinear Anal., 23 (1994), 1401-1412.  doi: 10.1016/0362-546X(94)90135-X.  Google Scholar

[13]

E. N. Dancer, The effect of domain shape on the number of positive solutions of certain nonlinear equations, J. Differential Equations, 74 (1988), 120-156.  doi: 10.1016/0022-0396(88)90021-6.  Google Scholar

[14]

F. DicksteinN. MizoguchiP. Souplet and F. Weissler, Transversality of stable and Nehari manifolds for a semilinear heat equation, Calc. Var. Partial Differential Equations, 42 (2011), 547-562.  doi: 10.1007/s00526-011-0397-8.  Google Scholar

[15]

F. Gazolla and T. Weth, Finite time blow-up and global solutions for semilinear parabolic equations with initial data at high energy level, Differential Integral Equations, 18 (2005), 961-990.   Google Scholar

[16]

D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, Fundamental Principles of Mathematical Sciences, 224, Springer-Verlag, Berlin, 1983. doi: 10.1007/978-3-642-61798-0.  Google Scholar

[17]

M. Grossi, A uniqueness result for a semilinear elliptic equation in symmetric domains, Adv. Differential Equations, 5 (2000), 193-121.   Google Scholar

[18]

D. Henry, Geometric Theory of Semilinear Parabolic Equations, Lecture Notes in Mathematics, 840, Springer-Verlag, Berlin-New York, 1981. doi: 10.1007/BFb0089647.  Google Scholar

[19]

H. Hofer, The topological degree at a critical point of mountain-pass type, in Nonlinear Functional Analysis and its Applications, Proc. Sympos. Pure Math., 45, Amer. Math. Soc., Providence, RI, 1986,501–509.  Google Scholar

[20]

H. Hoshino and Y. Yamada, Solvability and soothing effect for semilinear parabolic equations, Funkcial. Ekvac., 34 (1991), 475-492.   Google Scholar

[21] O. Ladyzhenskaya, Attractors for Semigroups and Evolution Equations, Cambridge University Press, Cambridge, 1991.  doi: 10.1017/CBO9780511569418.  Google Scholar
[22]

A. Pankov, Periodic nonlinear Schrödinger equation with application to photonic crystals, Milan J. Math., 73 (2005), 259-287.  doi: 10.1007/s00032-005-0047-8.  Google Scholar

[23]

L. E. Payne and D. H. Sattinger, Saddle points and instability of nonlinear hyperbolic equations, Israel J. Math., 22 (1975), 273-303.  doi: 10.1007/BF02761595.  Google Scholar

[24]

A. Pazy, Semigroups of Linear Operators and Applications to Partial Differential Equations, Applied Mathematical Sciences, 44, Springer-Verlag, New York, 1983. doi: 10.1007/978-1-4612-5561-1.  Google Scholar

[25]

J. Pimentel and C. Rocha, A permutation related to non-compact global attractors for slowly non-dissipative systems, J. Dynam. Differential Equations, 28 (2016), 1-28.  doi: 10.1007/s10884-014-9414-x.  Google Scholar

[26]

P. Quittner, A priori bounds for global solutions of a semilinear parabolic problem, Acta Math. Univ. Comenian. (N.S.), 68 (1999), 195-203.   Google Scholar

[27]

P. Quittner, Continuity of the blow-up time and a priori bounds for solutions in superlinear parabolic problems, Houston J. Math., 29 (2003), 757-799.   Google Scholar

[28]

C. W. Steele, Numerical Computation of Electric and Magnetic Fields, Chapman & Hall, New York; International Thomson Publishing, London, 1997. doi: 10.1007/978-1-4615-6035-7.  Google Scholar

[29]

G. I. StegemanD. N. Christodoulides and M. Segev, Optical spatial solitons: Historical Perspectives, IEEE J. Selected Topics Quantum Electronics, 6 (2000), 1419-1427.  doi: 10.1109/2944.902197.  Google Scholar

[30]

M. Tsutsumi, On solutions of semilinear differential equations in a Hilbert space, Math. Japon., 17 (1972), 173-193.   Google Scholar

[31]

F. B. Weissler, Semilinear evolution equations in Banach spaces, J. Functional Analysis, 32 (1979), 277-296.  doi: 10.1016/0022-1236(79)90040-5.  Google Scholar

[1]

Youshan Tao, Michael Winkler. Critical mass for infinite-time blow-up in a haptotaxis system with nonlinear zero-order interaction. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 439-454. doi: 10.3934/dcds.2020216

[2]

Takiko Sasaki. Convergence of a blow-up curve for a semilinear wave equation. Discrete & Continuous Dynamical Systems - S, 2021, 14 (3) : 1133-1143. doi: 10.3934/dcdss.2020388

[3]

Tetsuya Ishiwata, Young Chol Yang. Numerical and mathematical analysis of blow-up problems for a stochastic differential equation. Discrete & Continuous Dynamical Systems - S, 2021, 14 (3) : 909-918. doi: 10.3934/dcdss.2020391

[4]

Manuel del Pino, Monica Musso, Juncheng Wei, Yifu Zhou. Type Ⅱ finite time blow-up for the energy critical heat equation in $ \mathbb{R}^4 $. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3327-3355. doi: 10.3934/dcds.2020052

[5]

Justin Holmer, Chang Liu. Blow-up for the 1D nonlinear Schrödinger equation with point nonlinearity II: Supercritical blow-up profiles. Communications on Pure & Applied Analysis, 2021, 20 (1) : 215-242. doi: 10.3934/cpaa.2020264

[6]

Alex H. Ardila, Mykael Cardoso. Blow-up solutions and strong instability of ground states for the inhomogeneous nonlinear Schrödinger equation. Communications on Pure & Applied Analysis, 2021, 20 (1) : 101-119. doi: 10.3934/cpaa.2020259

[7]

Daniele Bartolucci, Changfeng Gui, Yeyao Hu, Aleks Jevnikar, Wen Yang. Mean field equations on tori: Existence and uniqueness of evenly symmetric blow-up solutions. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3093-3116. doi: 10.3934/dcds.2020039

[8]

Ryuji Kajikiya. Existence of nodal solutions for the sublinear Moore-Nehari differential equation. Discrete & Continuous Dynamical Systems - A, 2021, 41 (3) : 1483-1506. doi: 10.3934/dcds.2020326

[9]

Nguyen Huy Tuan, Vo Van Au, Runzhang Xu. Semilinear Caputo time-fractional pseudo-parabolic equations. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2020282

[10]

Nguyen Anh Tuan, Donal O'Regan, Dumitru Baleanu, Nguyen H. Tuan. On time fractional pseudo-parabolic equations with nonlocal integral conditions. Evolution Equations & Control Theory, 2020  doi: 10.3934/eect.2020109

[11]

Michiel Bertsch, Danielle Hilhorst, Hirofumi Izuhara, Masayasu Mimura, Tohru Wakasa. A nonlinear parabolic-hyperbolic system for contact inhibition and a degenerate parabolic fisher kpp equation. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3117-3142. doi: 10.3934/dcds.2019226

[12]

Vo Van Au, Hossein Jafari, Zakia Hammouch, Nguyen Huy Tuan. On a final value problem for a nonlinear fractional pseudo-parabolic equation. Electronic Research Archive, 2021, 29 (1) : 1709-1734. doi: 10.3934/era.2020088

[13]

Stanislav Nikolaevich Antontsev, Serik Ersultanovich Aitzhanov, Guzel Rashitkhuzhakyzy Ashurova. An inverse problem for the pseudo-parabolic equation with p-Laplacian. Evolution Equations & Control Theory, 2021  doi: 10.3934/eect.2021005

[14]

Dong-Ho Tsai, Chia-Hsing Nien. On space-time periodic solutions of the one-dimensional heat equation. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3997-4017. doi: 10.3934/dcds.2020037

[15]

Taige Wang, Bing-Yu Zhang. Forced oscillation of viscous Burgers' equation with a time-periodic force. Discrete & Continuous Dynamical Systems - B, 2021, 26 (2) : 1205-1221. doi: 10.3934/dcdsb.2020160

[16]

Yi Zhou, Jianli Liu. The initial-boundary value problem on a strip for the equation of time-like extremal surfaces. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 381-397. doi: 10.3934/dcds.2009.23.381

[17]

Jean-Claude Saut, Yuexun Wang. Long time behavior of the fractional Korteweg-de Vries equation with cubic nonlinearity. Discrete & Continuous Dynamical Systems - A, 2021, 41 (3) : 1133-1155. doi: 10.3934/dcds.2020312

[18]

Hai Huang, Xianlong Fu. Optimal control problems for a neutral integro-differential system with infinite delay. Evolution Equations & Control Theory, 2020  doi: 10.3934/eect.2020107

[19]

Ke Su, Yumeng Lin, Chun Xu. A new adaptive method to nonlinear semi-infinite programming. Journal of Industrial & Management Optimization, 2020  doi: 10.3934/jimo.2021012

[20]

Linglong Du, Min Yang. Pointwise long time behavior for the mixed damped nonlinear wave equation in $ \mathbb{R}^n_+ $. Networks & Heterogeneous Media, 2020  doi: 10.3934/nhm.2020033

2019 Impact Factor: 1.338

Article outline

[Back to Top]